Texas, 2022Wildfire in Texas, March 20 to 21, 2022
March 20 to 21, 2022 · NWS CRP · 2 events in 2 counties and zones
Two wildfires developed over McMullen and Live Oak Counties on the 20th. The Three Sections Fire in northwest McMullen County near Cross burned 687 acres.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two wildfires developed over McMullen and Live Oak Counties on the 20th. The Three Sections Fire in northwest McMullen County near Cross burned 687 acres. The Sunday Late Fire in southern Live Oak County burned 400 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 20, 11:51 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 20, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1251 PM CDT Sun Mar 20 2022
.AVIATION...
VFR conditions this afternoon will transition to MVFR this evening
as moisture advection leads to increasing CIG's. Winds will remain
breezy and gusty as a Low Level Jet develops across the region.
IFR conditions are possible early tomorrow morning as showers
develop ahead of a cold front. Expect breezy conditions to
continue into Monday afternoon as tighter gradients associated
with a developing system across the Southern Plains. Have PROB30
toward the end of the TAF period to account for uncertainty when
showers and lower CIG's will end.
&&
.PREV DISCUSSION... /Issued 633 AM CDT Sun Mar 20 2022/
AVIATION...12Z TAFs
Clear skies and light winds will continue until 15-16z across
south Texas. Patchy fog could still develop near VCT-PKV for the
next couple of hours. East-southeast winds will become gusty from
late this morning and increase in the afternoon. Strongest gusts
will be from the Coastal Bend to the southern Brush Country into
the evening hours. Low level moisture return could arrive by late
afternoon with VFR ceilings in the southern Coastal Bend.
Ceilings will lower to MVFR over the Coastal Bend by 01Z and
spread inland to cover the region by 04-05Z Monday. IFR ceilings
will occur during the overnight hours over the coastal plains into
the eastern Brush Country with scattered showers/MVFR vsbys after
08Z Monday.
PREV DISCUSSION... /Issued 427 AM CDT Sun Mar 20 2022/
SHORT TERM (Today through Monday)...
The upper trough over the Great Basin will move southeast into
Arizona/northwest Mexico today with surface low pressure forming
over New Mexico into Far West Texas. Breezy to windy easterly
flow will develop over the region today. Low level moisture will
slowly advect back into the region during the afternoon with
skies becoming partly cloudy.
An upper low forms over New Mexico tonight with thee upper trough
extending south into northern Mexico. Surface low pressure will
deepen over the high plains of eastern New Mexico. Low level
south-southeasterly flow will increase to 35-45 knots overnight
advecting moisture back into south Texas. Warm air advection below
the inversion will lead to scattered streamer showers developing
over the coastal plains after midnight. With cloud cover and
winds, low temperatures will be in the mid to upper 60s.
The low level jet will increase to 50 knots Monday morning
over the coastal plains. Expect very windy conditions to occur
across most of the region. Winds will decrease slightly over
the western Brush Country in the afternoon and shift to the
southwest as the dryline moves to the east. Model soundings
show a stout mid level inversion will be in place. Will only
mention showers in the forecast for Monday morning with the
highest PoPs over the VCT area.
The upper low will move to the west Texas/New Mexico border
by Monday afternoon. Most of the hi-res models show the dryline
only making it to the western Brush Country during the afternoon.
Air mass will become moderately unstable with MLCAPE values
near 1500 J/kg and 0-6 km shear increasing to 50-60 knots.
Cap is expected to weaken during the afternoon over the
Brush Country into the western portions of the Victoria
Crossroads. SPC day 2 outlook has a slight risk of severe
over the VCT area with a marginal risk into the northern
Brush Country. Storms that develop will be capable of large
hail and damaging winds.
Moderate easterly flow today will lead to a moderate risk
of rip currents for the beaches of the Middle Texas coast.
LONG TERM (Monday Night through Saturday)...
A line of showers and thunderstorms is expected to redevelop late
Monday night into early Tuesday morning as a cold front sweeps
through South Texas. Conditions remain favorable for a few storms to
become strong to possibly severe mainly along the front itself where
the cap may be broken enough. The front is expected to move offshore
right before or around daybreak Tuesday, with rain chances to taper
off from west to east over the waters through the rest of the
morning.
Cooler and much drier air will filter in behind the front. Despite
the cooler air, temperatures will still warm into the 70s to low 80s
under mostly sunny skies. Breezy to windy north-northwest wind is
expected to develop. RH values will lower through Tuesday morning,
with minimum RH values below 30 percent for most locations with the
exception of the immediate coast. RH values in teens are expected
for areas generally near and west of US Highway 281.
Surface high pressure will influence the weather for South Texas
through the rest of the week, with dry and warming conditions.
Temperatures will eventually warm back into the 80s by the
weekend, with overnight lows ranging in the 40s to 50s due to good
radiational cooling. Elevated fire weather conditions will be
possible each afternoon as RH values dip into the 40s and teens.
MARINE...
Moderate easterly flow today will increase to moderate to strong
southeasterly over the Gulf waters tonight. Southerly winds will
increase to strong to very strong on Monday as low pressure
deepens over the southern plains. Wind gusts are expected to be
over gale force Monday. A Gale Watch is in effect for the southern
bays and Gulf waters Monday. Scattered showers will develop late
tonight and continue into Monday morning, then scattered
thunderstorms will be possible Monday afternoon.
A cold front will arrive toward daybreak on Tuesday. Numerous
showers and thunderstorms are likely along this front with the
potential for some high winds and small hail. Strong offshore flow
develops Tuesday morning as thunderstorms end from west to east.
This flow then weakens to moderate levels Tuesday afternoon while
continuing through Thursday.
FIRE WEATHER...
Breezy to windy easterly winds will occur across all of south
Texas today. RH values will fall to 35-45 percent over the inland
coastal plains and to 25-35 percent over the Brush Country. This
will lead to an elevated fire danger threat in these areas this
afternoon into early this evening. Southerly flow will increase
by Monday with very strong southerly winds expected. Even though
RH values will be a little higher over the inland coastal plains,
the very windy conditions will likely lead to fire danger
problems. The RH values will be much lower over the western
Brush Country behind the dryline. Issued a Fire Weather Watch
for possible critical fire danger conditions from the inland
Coastal Bend into the Brush Country for Monday afternoon. We have
had several wildfires this season become uncontrolled with
southerly winds and relatively high RH due to critically dry fuels
over the area.
Breezy to windy north-northwest wind is expected to develop. RH
values will lower through Tuesday morning, with minimum RH values
below 30 percent for most locations with the exception of the
immediate coast. RH values in teens are expected for areas
generally near and west of US Highway 281. The combination of low
RH values and breezy to windy conditions will lead to elevated to
possibly critical fire weather conditions Tuesday for most
locations. Elevated fire weather conditions will then be possible
each afternoon through the end of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 67 82 62 80 48 / 40 50 60 10 0
Victoria 62 78 61 75 44 / 50 70 70 10 0
Laredo 68 95 58 80 48 / 20 10 20 0 0
Alice 66 89 60 82 45 / 40 40 50 0 0
Rockport 66 80 64 78 50 / 40 60 70 10 0
Cotulla 65 93 55 78 47 / 40 30 20 0 0
Kingsville 66 85 62 81 46 / 40 40 50 0 0
Navy Corpus 68 78 65 76 53 / 40 50 60 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday afternoon through Monday evening
For the following zones: Duval...Inland Kleberg...Inland
Nueces...Jim Wells...La Salle...Live Oak...McMullen...Webb.
GM...Gale Watch from Monday morning through Monday evening For the
following zones: Bays and Waterways from Baffin Bay to Port
Aransas...Coastal waters from Baffin Bay to Port Aransas
out 20 NM...Coastal waters from Port Aransas to Matagorda
Ship Channel out 20 NM...Waters from Baffin Bay to Port
Aransas from 20 to 60 NM...Waters from Port Aransas to
Matagorda Ship Channel from 20 to 60 NM.
Small Craft Advisory from 7 PM this evening to 11 AM CDT Monday
For the following zones: Waters from Baffin Bay to Port
Aransas from 20 to 60 NM...Waters from Port Aransas to
Matagorda Ship Channel from 20 to 60 NM.
Small Craft Advisory from 3 AM to 11 AM CDT Monday For the
following zones: Coastal waters from Baffin Bay to Port
Aransas out 20 NM...Coastal waters from Port Aransas to
Matagorda Ship Channel out 20 NM.
&&
BF/80...AVIATIONHazardous weather outlook, Mar 20, 4:41 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
541 AM CDT Sun Mar 20 2022
TXZ229>234-239>247-342>347-442-443-447-211200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
541 AM CDT Sun Mar 20 2022
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
There is an elevated fire danger threat for the inland coastal
plains to the Brush Country this afternoon into early evening.
There is a Moderate risk of rip currents for the beaches of the
Middle Texas coast today and tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a Slight Risk for strong to severe thunderstorms ahead of
dryline Monday afternoon and along a cold front Monday night through
Tuesday morning clipping the Victoria Crossroads, with a Marginal
Risk for areas farther south and west. The main hazards would be
large hail and damaging winds. Although low chance, isolated
tornadoes cannot be ruled out. Continue to monitor the forecast
for the latest updates.
A Fire Weather Watch is in effect for Monday afternoon for potential
Critical fire weather across areas generally west of I-37. Critical
fire weather is again possible Tuesday in wake of a cold front.
Elevated fire weather conditions will then be possible each
afternoon across the Coastal Plains to the Brush Country Wednesday
through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-211200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
541 AM CDT Sun Mar 20 2022
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect tonight for the offshore
waters and late tonight for the near shore waters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Gale Watch is in effect Monday morning through Monday evening for
potential winds gusts up to 40 knots. Seas of 8 to 10 feet are
possible. Bays will become very rough. Otherwise, Small Craft
Advisory conditions are expected through Tuesday afternoon.
Scattered thunderstorms are possible Monday through Tuesday morning.
Some storms may become strong to severe ahead of and along a cold
front. Continue to monitor the forecast for the latest updates.
TMT/CB
Wildfire, McMullen
- When
- March 20, 2:00 PM CST to March 21, 2:00 PM CST
- Where
- McMullen forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 28.353, -98.568 (the zone’s center; the record gives no point)
The Three Sections Fire in northwest McMullen County near Cross burned 687 acres.
Wildfire, Live Oak
- When
- March 20, 2:00 PM CST to March 21, 2:00 PM CST
- Where
- Live Oak forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
The Sunday Late Fire in southern Live Oak County burned 400 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 20, 20221 death · 1 event
- Dust Storm and High Wind in Nevada, March 20, 20229 injured · 57 kt wind · 3 events
- Wildfire in Oklahoma, March 20 to 24, 20227 events
- High Wind in Nevada, March 20, 202256 kt wind · 3 events
- Waterspouts in Gulf of Mexico, March 20, 20223 events
- High Wind in South Dakota, March 20 to 21, 202254 kt wind · 3 events
- Heat in American Samoa, March 20 to 23, 20221 event
- High Wind in California, March 20, 202261 kt wind · 1 event
- Lightning Strike in Arizona, March 20, 2022$5,000 · 1 event
- High Wind in Wyoming, March 20, 202255 kt wind · 1 event
- Hail in Florida, March 20, 20221 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015477, 1015478.